Alert archive / California / Coastal Flood Statements in 2011

Coastal Flood Statement 1, NWS San Diego, CA

November 23, 2011San Diego County, California

NWS San Diego, CA issued this coastal flood statement at Nov 23, 2011, 1:22 PM PST for San Diego County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2011, 1:22 PM PST (21:22 UTC)
Expired
Nov 23, 2011, 7:17 PM PST
In force
6 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WHUS46 KSGX 232122
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
122 PM PST WED NOV 23 2011

CAZ042-043-240600-
/O.NEW.KSGX.CF.S.0001.111123T2122Z-111127T1800Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
122 PM PST WED NOV 23 2011

...HIGH ASTRONOMICAL TIDES TO CREATE POTENTIALLY HAZARDOUS COASTAL
RUN-UP...

ASTRONOMICAL HIGH TIDES WILL BE HIGHER THAN 7 FEET DURING THE
EARLY TO MID-MORNING HOURS THURSDAY THROUGH SUNDAY. THESE HIGH
TIDES MAY CAUSE MINOR TIDAL OVERFLOW AT LOW LYING BEACH AREAS SUCH
AS LA JOLLA...DEL MAR....AND CARDIFF NEAR HIGHWAY 101 IN SAN DIEGO
COUNTY...AND IN SEAL BEACH AND SUNSET BEACH ALONG THE PACIFIC
COAST HIGHWAY IN ORANGE COUNTY.

PREDICTED ASTRONOMICAL HIGH TIDES AT THE SAN DIEGO BROADWAY PIER...

THURSDAY...7.5 FEET AT 732 AM.
FRIDAY...7.6 FEET AT 814 AM.
SATURDAY...7.4 FEET AT 858 AM.
SUNDAY...7.0 FEET AT 943 AM.

$$

HARRISON

HTTP://WWW.WEATHER.GOV/SANDIEGO
1 follow-up statement
226 
WHUS46 KSGX 240317
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
717 PM PST WED NOV 23 2011

...UNUSUALLY HIGH TIDES WILL BRING MINOR TIDAL OVERFLOW TO AREA
BEACHES DURING THE MORNINGS OF THURSDAY THROUGH SUNDAY...

.ASTRONOMICALLY HIGH TIDES ARE EXPECTED EACH MORNING THURSDAY
THROUGH SUNDAY RESULTING IN THE POTENTIAL FOR MINOR TIDAL
OVERFLOWS OF LOW LYING BEACH AREAS. DANGEROUS RIP CURRENTS ARE
POSSIBLE THROUGH THE PERIOD DUE TO THE SHIFT BETWEEN UNUSUALLY
HIGH AND LOW TIDES.

CAZ042-043-241200-
/O.CAN.KSGX.CF.S.0001.000000T0000Z-111127T1800Z/
/O.NEW.KSGX.CF.Y.0002.111124T1200Z-111127T1800Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
717 PM PST WED NOV 23 2011

...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 10 AM
PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A COASTAL
FLOOD ADVISORY...WHICH IS IN EFFECT FROM 4 AM THURSDAY TO 10 AM
PST SUNDAY. 

* COASTAL FLOODING: ASTRONOMICAL HIGH TIDES WILL BE HIGHER THAN 7
  FEET CAUSING MINOR FLOODING ON SAN DIEGO COUNTY AND ORANGE COUNTY
  BEACHES AND BAYS.

* TIMING: HIGH TIDE WILL OCCUR DURING THE EARLY TO MID-MORNING
  HOURS THURSDAY THROUGH SUNDAY.

* TIDES:
  SAN DIEGO BROADWAY PIER...
  THURSDAY...7.5 FEET AT 732 AM PST.
  FRIDAY...7.6 FEET AT 814 AM PST.
  SATURDAY...7.4 FEET AT 858 AM PST.
  SUNDAY...7.0 FEET AT 943 AM PST.

  LA JOLLA - SCRIPPS WHARF...
  THURSDAY...6.9 FEET AT 650 AM PST.
  FRIDAY...7.0 FEET AT 732 AM PST.
  SATURDAY...6.8 FEET AT 814 AM PST.
  SUNDAY...6.4 FEET AT 858 AM PST.
  
  NEWPORT BAY ENTRANCE - CORONA DEL MAR...
  THURSDAY...7.1 FEET AT 728 AM PST.
  FRIDAY...7.1 FEET AT 810 AM PST.
  SATURDAY...7.0 FEET AT 854 AM PST.
  SUNDAY...6.6 FEET AT 940 AM PST.

* IMPACTS: THESE HIGH TIDES MAY CAUSE MINOR TIDAL OVERFLOW AT LOW
  LYING BEACH AREAS SUCH AS LA JOLLA...DEL MAR....AND CARDIFF NEAR
  HIGHWAY 101 IN SAN DIEGO COUNTY...AND IN SEAL BEACH AND SUNSET
  BEACH ALONG THE PACIFIC COAST HIGHWAY IN ORANGE COUNTY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT TIDES MAY GENERATE MINOR
FLOODING OF LOW AREAS ALONG THE SHORE DURING TIMES OF HIGHEST
TIDE.

&&

$$
MOKER/TARDY

WEATHER.GOV/SANDIEGO

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this coastal flood statement went out at Nov 23, 8:45 AM PST, 4 hours 37 minutes earlier.

Area forecast discussion, Nov 23, 8:45 AM PST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 AM PST WED NOV 23 2011

.SYNOPSIS...
ONE LAST MILD AND DRY DAY BEFORE AN APPROACHING TROUGH OF LOW
PRESSURE BRINGS MORE COOLER AND WETTER WEATHER TO THE REGION FOR
THANKSGIVING.  PRECIPITATION WILL REMAIN LIGHT AND TAPER BY THE LATE
AFTERNOON AND EVENING HOURS.  A STRONG RIDGE OF HIGH PRESSURE WILL
THEN BUILD FOR THE REMAINDER OF THE HOLIDAY WEEKEND AND EARLY NEXT
WEEK...WITH ABOVE NORMAL TEMPERATURES AND DRIER CONDITIONS
PREVAILING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW AN IMPRESSIVE TROUGH OF LOW
PRESSURE DIGGING ALONG THE WEST COAST THIS MORNING...SHIFTING THE
RIDGE AXIS OVER THE DESERT SOUTHWEST.  AS A RESULT...A VERY MOIST
SOUTHWESTERLY FLOW ALOFT IS SPREADING SOME HIGH CLOUDS ACROSS THE
REGION TODAY.  FOR THE MOST PART...THIS WILL BE THE MAIN DIFFERENCE
FROM YESTERDAY...AS TEMPERATURES TODAY WILL ONCE AGAIN BE SIMILAR TO
OR SLIGHTLY WARMER THAN THOSE OF YESTERDAY.  THE ONLY EXCEPTIONS
WILL BE THE COASTAL AREAS...WHERE THE COOLER MARINE LAYER...WHICH IS
TRYING TO REFORM...MODERATES TEMPERATURES A BIT.  THIS MARINE LAYER
HAS ALSO BROUGHT SOME PATCHY LOW CLOUDS OR FOG TO THE COASTAL
AREAS...BUT VISIBILITIES ARE CONTINUE TO IMPROVE AT THIS TIME.
CURRENT FORECAST SEEMS TO BE HANDLING THESE TRENDS WELL...SO ONLY
MINOR ADJUSTMENTS ARE PLANNED THIS MORNING.

THE REAL CHANGES WILL TAKE PLACE ACROSS THE REGION TOMORROW...AS
THIS TROUGH OF LOW PRESSURE MOVES ACROSS SOUTHERN CALIFORNIA.  AT
THIS TIME...THIS TROUGH LOOKS QUITE IMPRESSIVE ON SATELLITE
IMAGERY...AND IS TAPPING INTO SOME MUCH HIGHER PW AIR.  THE 1235Z
AMSU TPW IMAGERY SHOWS VALUES RANGING BETWEEN 1.25 AND 1.5 INCHES
ALONG THE FRONT AND VALUES STILL AROUND AN INCH EVEN WEST OF 140
WEST...WHICH ARE 120 TO 170 PERCENT OF NORMAL.  THERE IS ALSO A 160
KNOT JET PROPELLING THIS SYSTEM SOUTHWARD...WHICH MEANS THAT ANY
CHANCE OF RAIN WILL REALLY BE DURING THE DAY ON THURSDAY.  AS THIS
SYSTEM DIGS ALONG THE WEST COAST THOUGH...IT WILL SPLIT AND WEAKEN.
A SECONDARY LOW WILL DEVELOP SOME WHERE SOUTHWEST OF SOUTHERN
CALIFORNIA BEFORE IT MOVES ACROSS NORTHERN BAJA.  THE TRACK OF THIS
SECONDARY LOW IS CRUCIAL TO HOW MUCH PRECIPITATION SOUTHERN
CALIFORNIA WILL SEE.  AT THIS TIME...THE 12Z NAM AND GFS...KEEP THIS
LOW FAR ENOUGH SOUTH...THE ONLY A FEW HUNDREDTHS WOULD BE POSSIBLE.
THE 00Z ECMWF IS STILL TRENDING AND TRACKING FARTHER NORTH THAN THE
OTHER MODELS...WHICH WOULD PUT SOUTHERN CALIFORNIA IN A BETTER
LOCATION FOR SOME ENHANCEMENT OF THE PRECIPITATION.  EITHER WAY...IT
LOOKS LIKE THE PRECIPITATION WILL FAVOR COASTAL AND SOUTHERN
AREAS...AND REMAIN ON THE LIGHT SIDE AT LESS THAN A TENTH OF AN
INCH.  ALTHOUGH A FEW SHOWERS MAY LINGER INTO THE EVENING
HOURS...DRIER CONDITIONS WILL DEVELOP.

A MUCH STRONGER RIDGE OF HIGH PRESSURE WILL THEN BUILD INTO THE WEST
COAST FOR THE REMAINDER OF THE HOLIDAY WEEKEND AND THE FIRST PART OF
NEXT WEEK...WITH MUCH WARMER AND DRIER CONDITIONS PREVAILING.
DAYTIME TEMPERATURES WILL STEADILY WARM THROUGH THE WEEKEND...WITH
TEMPERATURES RUNNING 5 TO 15 DEGREES ABOVE NORMAL FOR SATURDAY
THROUGH TUESDAY.  SOME LIGHT OFFSHORE WINDS WILL ALSO DEVELOP DURING
THIS TIME...WHICH MAY HELP ENHANCE SOME OF THE WARMING.  THIS MEANS
THAT A FEW OF THE WARMER VALLEY LOCATIONS MAY HIT REACHING INTO THE
UPPER 80S FOR HIGHS...WITH RELATIVELY MILD OVERNIGHT TEMPERATURES
PREVAILING.

&&

.AVIATION...
231603Z...COAST/VALLEYS...ALONG THE COAST AND OVER THE COASTAL
WATERS...AREAS OF VIS 1-3SM IN BR AND LOCAL VIS AOB 1/2SM IN FG
THROUGH 1700 UTC WITH SCT CLDS 100-300 FT MSL AND SCT-BKN CLDS
800-1200 FT MSL. LOW CLDS AND FOG SHOULD CLEAR OUT TO THE NEARSHORE
COASTAL WATERS BY 1800 UTC. ELSEWHERE...MOSTLY VFR CONDS WITH
UNRESTRICTED VIS AND SCT-BKN CIGS AOA FL200 THROUGH 24/0000 UTC.
24/0000-0600 UTC...STRATUS OVER THE COASTAL WATERS WILL MOVE INLAND
25-40SM WITH BASES 1300-1500 FT MSL AND TOPS 2000-2500 FT MSL. AFTER
24/1200 UTC...MERGING LAYERS FL020-FL120 WITH ISOL -SHRA AND AREAS
OF VIS 3-5SM BR OVER AND W OF MTNS...PARTICULARLY OVER WESTERN SAN
DIEGO COUNTY.

MTNS/DESERTS...VFR CONDS WITH UNRESTRICTED VIS AND SCT-BKN CIGS AOA
FL150 THROUGH TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Nov 23, 3:30 AM PST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST WED NOV 23 2011

CAZ042-043-048-050-055>058-060-240100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-
330 AM PST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MAXWELL

Nearby

Coastal Flood Statements in California, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.